My nine-year-old son is currently being treated for Childhood Schizophrenia, ADHD (attention-deficit hyperactivity disorder), and asthma. He also has a severe speech impediment, dyslexia and poor self-esteem. He is being treated with Serevent x2 daily, Azmacort x2 daily, Intal x2 daily for asthma; Risperdal 4 mg daily for schizophrenia; Depakote 250 mg – am & 375 mg – pm for behavior control; and Cylert 38.75 mg daily for ADHD.
Are there any known interactions between asthma medications and the antipsychotic and ADHD drugs? When drugs fail for him, as they often do, could his body just be rejecting them after a period of time? And do you know of any new pill-form asthma medications?
Your question is a good one, but a difficult one to answer, since there is little systematic research on the specific drug interactions you are asking about, or on actual effects of combining the medications your son is taking. While I have looked into some of the available literature as well as the product information on these medications, I can’t give you a guarantee that your son’s regimen is safe, or tell you for sure that it is not. That would require a clinical assessment of your son.
With that caveat in mind, I’ll give you my best judgment on the questions you are asking. In regard to the asthma medications, I found little reason to suspect that the Azmacort would be a problem. This is an inhaled steroid that has a very short duration in the blood stream, and is not commonly associated with central nervous system side effects, such as over-excitation. Serevent (salmeterol) acts in a manner similar to the sympathetic nervous system, which normally leads to the “fight or flight” response. In short, it is a stimulant that can provoke irregular or rapid heart beat and nervousness.
So it’s possible that the Serevent might be adversely affecting your son, though I do not know if its effects have been studied in children with ADHD. (ADHD children tend to experience a calming effect with some stimulants, so it is theoretically possible that Serevent might actually be helpful in such children). So far as I can tell, there is nothing in the product information for Cylert (pemoline), Serevent or Azmacort that indicates an adverse drug interaction, or that prohibits concomitant use.
I am also not aware of any adverse interactions between the asthma medications and the risperidone, though I cannot assure you that none exist. However, I would be concerned about the potential for Cylert’s worsening your son’s symptoms of schizophrenia, since the product information specifically lists this as a possible side effect. I would discuss this with his psychiatrist. It is also important that your son’s liver functions be checked periodically, since in rare cases, Cylert can cause liver problems.
New pill-form asthma medications do exist. One such medication is Zyflo, though it is usually limited to children over the age of 12 and can affect liver functions. I should add that pills usually have a greater likelihood of interacting with other medications than do inhaled medications. Finally, I don’t know why medications seem to “fail fast and often” for your son, other than to note once again the possible adverse effects of stimulants in children with psychosis. I do not think this is a matter of your son’s body “rejecting” a medication, though it is possible that he develops a tolerance to some, after a period of time. This means his body is no longer as sensitive to it.
The bottom line:
If your son is not doing well clinically, I would suggest that you obtain a “second opinion” on his management at an academic medical center with a good child psychiatry department. Good luck.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.